Kentucky, 2023

Damaging Wind in Kentucky, July 13, 2023

July 13, 2023 · NWS RLX · 1 event in 1 county or zone

Showers and thunderstorms developed in eastern Kentucky on the afternoon of July 13th in the midst of weak disturbances passing through the area. Abundant moisture was in place during this time with surface dew points above 70 degrees, which allowed storms to thrive during the daylight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Showers and thunderstorms developed in eastern Kentucky on the afternoon of July 13th in the midst of weak disturbances passing through the area. Abundant moisture was in place during this time with surface dew points above 70 degrees, which allowed storms to thrive during the daylight hours. Strong wind gusts accompanying storms resulted in downed trees around Greenup, one of which fell onto a local home. Storms tapered down with the loss of daytime heating after sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 13, 1:51 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 13, 1:51 PM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
251 PM EDT Thu Jul 13 2023

.SYNOPSIS...
Strong thunderstorms later today in advance of a stalled cold
front. Typical summer weather with chances of showers and
thunderstorms each afternoon continues into next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 250 PM Thursday...

***Severe Storms and Localized Flash Flooding Possible Today***

Key Points:
 * Strong to severe storms possible this afternoon/evening.
 * Damaging wind gusts and large hail are the main hazards.
 * Localized flash flooding is also possible.
 * Severe/flooding threat gradually decreases late this evening
   into tonight.

Showers and thunderstorms are expected to develop this afternoon
through late evening as upper level waves round a ridge approaching
from the west. Mid level southwesterly flow has pumped in
abundant moisture across the region with surface dew points
above 70 degrees. A Severe Thunderstorm Watch was issued at 2 PM
in coordination with the Storm Prediction Center with the
product time running through 9 PM this evening. The main
threats from storms are wind and hail; however, a tornado
cannot be ruled out. Also, localized flooding will be possible
as PWAT values range between 1.5" - 2.5".

Storms should taper down from the west several hours after
sunset with loss of day time heating. A weak surface ridge
builds from the west bringing a stable air mass across the
lowlands. Patchy fog and low clouds along this stable air mass will
keep the atmosphere warm and muggy overnight. Along the
mountains, deep level moisture will be enough to support
scattered showers as weak waves move through the flow aloft.

Friday will be another warm muggy day with clouds and fog during
the early morning. Temperatures climb into the mid 80s during
the afternoon with a few breaks in the clouds during the
afternoon across the lowlands.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 205 PM Thursday...

Upper level low pressure centered over the Canadian Prairies will
slowly drift east yielding broad cyclonic flow over our area through
the short and long term period.

Saturday looks to be the best chance of widespread precipitation
courtesy of forcing from a pre-frontal trough Saturday morning and
surface cold front Saturday evening. Mid-level lapse rates will be
rather weak with the elevated mixed layer plume sourced from the
high desert being steered into Texas by the aforementioned broad
cyclonic flow. Still, surface dew points should support 1000-
1500J/kg of MLCAPE during afternoon heating as highs across the
lowlands rise into the mid to upper 80s amid deep layer shear around
30KTs. This could yield some gusty winds, especially with the pre-
frontal activity where mid-levels remain relatively dry.

Moisture pooling ahead of the cold front Saturday night will yield
precipitable water values nudging up against 2 inches with some deep
warm cloud depths and limited instability. This should make for some
efficient rainfall production out of any convective cores with at
least some risk for isolated high water issues.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 205 PM Thursday...

As mentioned in the short term discussion, broad cyclonic flow will
linger over the area through much of next week courtesy of an upper
level low slowly drifting east across the Canadian Prairies. Mid-
level lapse rates remain poor through the period owing to
northwesterly flow over the central plains continuing to steer the
EML to the southeast. Low level low turning more southwesterly in
advance of any embedded disturbances, especially ahead of a cold
front Monday night into Tuesday, will allow moisture sourced from
the Gulf Of Mexico to infiltrate the region yielding at least some
conditional instability to work with. While activity will primarily
be diurnally driven, any disturbances transiting the region in the
early morning will have potential for some elevated convection atop
belts of stronger H850 flow, and disturbances transiting in the
evening will allow diurnal activity to linger into the overnights.
Deep layer shear is forecast to be fairly weak through the period,
so organized severe weather chances appear low at this time. The
main potential issue will be slow moving, efficient rainfall
producing storms, some of which could hit areas that have seen heavy
rain in the preceding days. This yields at least an isolated risk of
some high water issues.

Daytime highs are forecast to be near to slightly above normal
values for this time of the year.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 110 PM Thursday...

Shower and thunderstorm activity will increase over the next
several hours during peak heating. Convection will initiate
along a boundary sagging from the northwest and short waves
moving across from the southwest. MVFR ceilings will prevail
through tonight with IFR conditions Cigs/Vis developing by
Friday morning for much of the region. Improvement to VFR was
brought in by Friday afternoon for all except BKW; however,
there is still some uncertainty on timing. Winds will generally
be out of the west through early tonight with an occasional
gust. Winds go light after sunset with a ridge building from the
west. Rain activity is expected to diminish from the west
overnight, although showers remain a challenge across the
mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Brief IFR/MVFR VSBY restrictions are
possible with heavier showers or any thunderstorms through tonight.
Restrictions with fog and/or low stratus tonight could vary
from the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    L    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L

AFTER 18Z FRIDAY...
Brief IFR possible in thunderstorms Friday through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...KH/JP
NEAR TERM...KH
SHORT TERM...JP
LONG TERM...JP
AVIATION...KH
Hazardous weather outlook, Jul 13, 1:02 PM EST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
202 PM EDT Thu Jul 13 2023

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>034-
039-040-515>526-141815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
202 PM EDT Thu Jul 13 2023

...SEVERE THUNDERSTORM WATCH 482 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms Saturday afternoon and evening could produce damaging
winds and large hail.

If thunderstorms Saturday through Monday move over the same location
multiple times, then flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-141815-
Dickenson-Buchanan-
202 PM EDT Thu Jul 13 2023

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms this afternoon and evening could produce damaging
winds and large hail. In addition, a tornado can not be ruled out.

If thunderstorms move over the same location multiple times, then
localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms Saturday afternoon and evening could produce damaging
winds and large hail.

If thunderstorms Saturday through Monday move over the same location
multiple times, then flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 13, 2:23 PM EST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
323 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Tstm Wnd Dmg     Birch River             38.50N 80.76W
07/13/2023                   Nicholas           WV   911 Call Center

            Corrects previous non-tstm wnd dmg report
            from Birch River. Fallen tree and downed
            lines reported in Birch River. Time
            estimated from radar.

&&

JLB
Local storm report, Jul 13, 2:43 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
343 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     Tstm Wnd Dmg     10 NE Lake Vesuvius     38.70N 82.47W
07/13/2023                   Lawrence           OH   911 Call Center

            Downed tree blocking both lanes of State
            Route 141 near Ford Street.

&&

JLB
Local storm report, Jul 13, 3:00 PM EST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
400 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Dmg     10 ENE Lake Vesuvius    38.65N 82.46W
07/13/2023                   Lawrence           OH   911 Call Center

            Tree down blocking one lane of State Route
            141 approximately a quarter mile south of
            Zalmon Lane.

&&

JLB
Local storm report, Jul 13, 3:26 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
426 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     3 SSW Buffalo           38.57N 81.99W
07/13/2023                   Putnam             WV   911 Call Center

            Tree down on power lines near Hunt Lane.

0415 PM     Tstm Wnd Dmg     1 S Eleanor             38.53N 81.93W
07/13/2023                   Putnam             WV   911 Call Center

            Tree down on Winfield Road at Tuckers Branch
            Road.

&&
Special weather statement, Jul 13, 3:29 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
429 PM EDT Thu Jul 13 2023

OHZ085-WVZ008-132100-
Meigs OH-Jackson WV-
429 PM EDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southeastern Meigs
and northern Jackson Counties through 500 PM EDT...

At 429 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ravenswood, or near Racine, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ripley, Racine, Ravenswood, Sandyville, Cottageville, Portland, Mount
Alto, Evans and Leroy.

This includes Interstate 77 in West Virginia between mile markers 137
and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Ohio...and western and northwestern West Virginia.

&&

LAT...LON 3901 8154 3898 8153 3897 8155 3896 8155
      3894 8153 3878 8154 3882 8187 3888 8192
      3891 8192 3893 8190 3895 8191 3901 8191
      3904 8162
TIME...MOT...LOC 2029Z 271DEG 15KT 3893 8183

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

12
Local storm report, Jul 13, 3:34 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Charleston WV
434 PM EDT Thu Jul 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Tstm Wnd Dmg     7 W Buffalo             38.61N 82.11W
07/13/2023                   Mason              WV   911 Call Center

            Tree down on Ashton Upland Road.

&&

JLB

The radar

The Charleston,WV radar (KRLX), 94 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenup

When
July 13, 3:35 PM EST
Where
Greenup County, 3.04 mi WSW of Flatwoods
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.500, -82.770

A tree fell onto a house and nearby power lines along State Route 207 near Baker Cemetery Road in Greenup. Several other trees fell around the Greenup area as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107069.